fbpx

Healing My Chemobrain-

Share Button

Chemobrain is highly prevalent; these problems can be detected in up to 30% of patients prior to chemotherapy; up to 75% of patients report some form of Chemobrain during treatment…

My diagnosis of multiple myeloma in early ’94 led to local radiation, induction chemotherapy, stem cell mobilization and an autologous stem cell transplant all in 1995.  

While the first study linked and excerpted below says that the causes of chemobrain are not well understood, I wonder… I have always thought it was obvious that doses of toxic chemotherapy regimens cause brain damage. After all, toxic chemo and radiation cause nerve, bone, heart, kidney, skin, etc. damage. Why wouldn’t a toxic chemical damage an extremely sensitive organ like our brains?

I’m just a laymen- I must be missing something.

I think the wikipedia explanation of chemobrain, linked below, is a comprehensive explanation of this common long-term side effect.

Chemotherapy-induced cognitive dysfunction-Chemobrain

While I cannot support the two statements below with any research:

  • I believe that all cancer survivors experience some amount of chemobrain. I say this because the brain damage caused by chemo isn’t yes or no, on or off. Some of us experience more damage to a organ than others. But all cancer survivors experience damage from toxic therapies.
  • I believe that brain damage now has to make us more susceptible to dementia in the future as we age. 

I’m not saying it is easy and I’m not saying that conventional medicine understands what we need to do. But our damaged brains can heal!

The solution to all of the above is researching and identifying evidence-based, non-toxic brain health therapies. The first step is to heal your chemobrain.

  • Nutrition
  • Supplementation
  • Exercise
  • Brain Games
  • coping mechanisms

All those evidence-based therapies shown to improve brain health- have helped me improve my “brain activity quotient” (BrainAQ) as well as improve the evaluation I had in 2005 identifying chemobrain originally and then again recently identifying improvements aka healing!

Once you get into the habit of  exercising your brain…don’t stop. It may be chemotherapy-induced cognitive dysfunction now but may become dementia in general or Alzheimer’s specifically later.

And please don’t be surprised or disappointed that your oncologist hasn’t discussed this debilitating long-term side effect with you. Conventional oncology is not in the business of managing long-term and late stage side effects. That is not what they do. Don’t expect them to be.

David Emerson

  • MM Survivor
  • MM Cancer Coach
  • Director PeopleBeatingCancer

Recommended Reading:


PREVALENCE, MECHANISMS, AND MANAGEMENT OF COGNITIVE IMPAIRMENT AKA Chemobrain

“Chemobrain is characterized as deficits in areas of cognition including memory, attention, concentration, and executive function. Development of CRCI can impair quality of life and impact treatment decisions. CRCI is highly prevalent; these problems can be detected in up to 30% of patients prior to chemotherapy; up to 75% of patients report some form of chemobrain during treatment, and Chemobrain is still present in up to 35% of patients many years following completion of treatment…

Cancer-related cognitive impairment: an update on state of the art, detection, and management strategies in cancer survivors

Results: Evidence obtained primarily from studies on breast cancer patients highlight memory, processing speed, attention and executive functions as the most cognitive domains impaired post-chemotherapy. Recent investigations established that other cancer treatments, such as hormone therapies and targeted therapies, can also induce cognitive deficits…

Conclusions: CRCI is not limited to chemotherapy. A multidisciplinary approach has improved our knowledge of the complex mechanisms involved. Nowadays, studies evaluating cognitive rehabilitation programmes are encouraged to help patients cope with cognitive difficulties and improve quality of life during and after cancer…”

Leave a Comment: